Alert archive / Idaho / High Wind Warnings in 2023

High Wind Warning 2, NWS Boise, ID

March 14, 20234 counties in Idaho

NWS Boise, ID issued this high wind warning at Mar 14, 2023, 11:37 PM MDT for 4 counties in Idaho. It was in force for 15 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 14, 2023, 11:37 PM MDT (05:37 UTC)
Expired
Mar 15, 2023, 2:11 PM MDT
In force
15 hr
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 138 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 1:42 AM MDTNON-TSTM WND GST 5419 Ese Riddle, IDMESONET STATION PCKI1 POLE CREEK.
Mar 15, 1:52 AM MDTNON-TSTM WND GST 4620 Wsw Castleford, IDMESONET STATION HBFI1 HORSE BUTTE.
Mar 15, 2:55 AM MDTNON-TSTM WND GST 4817 Wsw Hagerman, IDMESONET STATION TWBI1 TWIN BUTTES.
Mar 15, 4:00 AM MDTHEAVY RAIN 1.219 Ssw Silver City, IDMESONET STATION SMTI1 16.6 SE JORDAN VALLEY (SNOTEL).
Mar 15, 4:02 AM MDTNON-TSTM WND GST 457 Se Hot Springs, IDMESONET STATION TT087 SAYLOR CREEK.
Mar 15, 4:24 AM MDTNON-TSTM WND GST 463 E Jerome, IDAWOS STATION KJER JEROME COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 5.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
467 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS75 KBOI 150537
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
1137 PM MDT Tue Mar 14 2023

IDZ015-030-152200-
/O.UPG.KBOI.WI.Y.0005.230315T0600Z-230316T0000Z/
/O.NEW.KBOI.HW.W.0002.230315T0537Z-230316T0000Z/
Southwest Highlands-Southern Twin Falls County-
1137 PM MDT Tue Mar 14 2023

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Southwest Highlands and Southern Twin Falls County.

* WHEN...Until 6 PM MDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will occur between
  midnight and 6 AM MDT Wednesday as a cold front crosses the
  region. Rain will change to snow Wednesday morning, posing 
  additional travel hazards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IDZ016-152200-
/O.UPG.KBOI.WI.Y.0005.230315T0900Z-230316T0000Z/
/O.NEW.KBOI.HW.W.0002.230315T0537Z-230316T0000Z/
Western Magic Valley-
1137 PM MDT Tue Mar 14 2023

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Western Magic Valley.

* WHEN...Until 6 PM MDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will occur between 3 AM
  and 6 AM MDT Wednesday as a cold front crosses the region. Rain
  will change to snow Wednesday morning, posing additional travel
  hazards. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IDZ029-152200-
/O.CON.KBOI.WI.Y.0005.230315T0600Z-230316T0000Z/
Owyhee Mountains-
1137 PM MDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Owyhee Mountains.

* WHEN...From midnight tonight to 6 PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and power outages may result. Blowing
  and drifting snow is expected to locally reduce visibility at 
  times.

* ADDITIONAL DETAILS...The strongest winds will occur between
  midnight and 6 AM MDT Wednesday as a cold front crosses the
  region. Rain will change to snow Wednesday morning, posing 
  additional travel hazards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ014-028-152200-
/O.CON.KBOI.WI.Y.0005.230315T0900Z-230316T0000Z/
Upper Treasure Valley-Camas Prairie-
1137 PM MDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 6 PM MDT
WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Upper Treasure Valley and Camas Prairie.

* WHEN...From 3 AM to 6 PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and power outages may result. Blowing
  and drifting snow is expected to locally reduce visibility at
  times in the Camas Prairie.

* ADDITIONAL DETAILS...The strongest winds will occur between
  midnight and 6 AM MDT Wednesday as a cold front crosses the
  region. Rain will change to snow Wednesday morning, posing 
  additional travel hazards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
337 
WWUS75 KBOI 152011
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
211 PM MDT Wed Mar 15 2023

IDZ015-016-030-152115-
/O.CAN.KBOI.HW.W.0002.000000T0000Z-230316T0000Z/
Southwest Highlands-Western Magic Valley-
Southern Twin Falls County-
211 PM MDT Wed Mar 15 2023

...HIGH WIND WARNING IS CANCELLED...

The winds will continue to subside this afternoon.

$$

IDZ014-028-029-152115-
/O.CAN.KBOI.WI.Y.0005.000000T0000Z-230316T0000Z/
Upper Treasure Valley-Camas Prairie-Owyhee Mountains-
211 PM MDT Wed Mar 15 2023

...WIND ADVISORY IS CANCELLED...

The winds will continue to subside this afternoon.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this high wind warning went out at Mar 14, 8:45 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 14, 8:45 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Boise ID
845 PM MDT Tue Mar 14 2023

.DISCUSSION...A low pressure system is moving slowly over the
region, bringing widespread rain, gusty winds, and snow to many
locations. Snowfall accumulations look to be on par with the
previous forecast, with mountain valleys seeing an additional 1-3
inches overnight, and high peaks seeing up to an additional 4-8
inches through Wednesday morning. This will continue to impact
travel, especially in Baker County, OR and the West Central and
Boise Mountains, so winter weather advisories are still in effect
for higher terrain locations. As this system passes overnight, an
associated cold front will move through the area, lowering
temperatures and bringing widespread gusty winds through tomorrow
afternoon. The highest winds will mainly be in the Snake River
Valley, Southwest Highlands, and Owyhee Mountains with gusts to
40-50 mph. Snow levels will lower to valley floors just before the
precipitation ends, so there is still a chance of a dusting of
snow in the Treasure Valley area during the morning commute.
Hydrologic impacts are still expected to be minimal, with a slight
increase in stream flows in the Weiser and Payette rivers
expected due to the overnight precipitation. A weak thunderstorm
is possible in the southeast corner of Oregon and near the ID-NV
border during the frontal passage late tonight. Dry and slightly
warmer weather is still expected by late Wednesday due to an
incoming ridge of high pressure. No updates necessary.

&&

.AVIATION...MVFR in the valleys and areas of IFR in snow in the
mountains will continue through tonight. Mountains will be obscured.
Precipitation will diminish from west to east on Wednesday with
improving conditions. Snow levels around 5500-7000 feet MSL, except
3000-4000 feet MSL in east-central Oregon, lowering to valley floors
Wednesday morning. Surface winds: S-E 15-25 kt with gusts to 40kt to
start tonight, shifting to westerly after midnight behind a cold
front. Winds aloft near 10k ft MSL: SW 30-55 kt becoming NW 30-50 kt
after 15/12Z.
&&

.PREV DISCUSSION...
SHORT TERM...Tonight through Thursday night...Ample moisture will
continue to surge northward today as a trough continues to dig
into the Intermountain West under the influence of an atmospheric
river. Heavier precipitation will move into the region later this
afternoon before a cold front pushes the precip to the east after
midnight. Breezy conditions will accompany the cold front tonight
through Wednesday, especially between midnight and noon, with
gusts of 50-60 mph possible across much of southwest Idaho. Snow
levels between 5500-6500 ft MSL will lower to valley floors behind
the cold front overnight, which may result in a dusting at lower
elevations on Wednesday morning before the precipitation ends.
Lower elevations will see up to two thirds of an inch of rainfall
between now and Wednesday, while mountain valleys will see
anywhere from 1 to 6 inches of snow accumulation with an
additional 1 to 2 feet over the higher peaks. Mountain valleys
like McCall and Council will see a brief change- over from snow to
rain this evening, then back to snow overnight, which may pose
additional travel difficulties and dangerous conditions for
backcountry recreation. Blowing and drifting snow over the
mountains in gusty winds up to 40 mph will also locally impact
visibility at times. Though stream flows across the region are
well below flood stages, minor localized flooding may still occur,
especially with rain falling over snowpack. The area of most
concern is the Weiser Basin, where stream flows will continue to
rise as this system passes, though the Weiser River is not
forecast to reach flood stage at this time. This dynamic storm
system will move out of the region by Wednesday afternoon with
much drier air filling in behind. Thursday will bring relief from
wet conditions as a ridge builds inland from the coast, with below
normal temperatures persisting through the period.

LONG TERM...Friday through Tuesday...An upper level ridge will
move across the area Friday into Saturday keeping mostly dry
conditions over the region. The ridge will weaken or deflect a
series of shortwave troughs that approach the Pacific NW coast with
a few showers possible across SE Oregon and far SW Idaho Saturday.
The chance of precipitation increases and expands across the
forecast area Saturday night into Sunday as the ridge gradually
gives way to the next batch of Pacific moisture. Unsettled
conditions with precipitation chances will continue Monday and
Tuesday as a deep Pacific trough approaches. Snow levels will
generally remain above the lower valley floors with temperatures
slightly below normal through the period.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 9 AM MDT Wednesday IDZ011-013.
     Wind Advisory from 3 AM to 6 PM MDT Wednesday IDZ014-016-028.
     Wind Advisory from midnight tonight to 6 PM MDT Wednesday
     IDZ015-029-030.
OR...Winter Weather Advisory until 6 AM MDT Wednesday ORZ061-062.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...SA
AVIATION.....SP
PREV SHORT TERM...AL
PREV LONG TERM....TL

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:22 AM MDTRiver Flood WarningBOIWashington6 hr

Nearby

High Wind Warnings in Idaho, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.